Deflection of nonuniform beams resting on a nonlinear elastic foundation

Y. H. Kuo, Sen-Yung Lee

Research output: Contribution to journalArticle

38 Citations (Scopus)

Abstract

The static deflection of a general elastically end restrained non-uniform beam resting on a non-linear elastic foundation subjected to axial and transverse forces, governed by a non-linear fourth order non-homogeneous ordinary differential equation with variable coefficients, is examined. By using the method of perturbation, the governing differential equation is transformed into a set of self-adjoint linear fourth order ordinary differential equations with variable coefficients. It is shown that the deflection of the beam can be expressed in terms of the fundamental solutions of these linear ordinary differential equations. Especially if the coefficients of the linear fourth order ordinary differential equations are in an arbitrarily polynomial form, then the exact solution for the static deflection of the beam can be obtained.

Original languageEnglish
Pages (from-to)513-519
Number of pages7
JournalComputers and Structures
Volume51
Issue number5
DOIs
Publication statusPublished - 1994 Jun 3

Fingerprint

Elastic Foundation
Ordinary differential equations
Deflection
Fourth Order
Ordinary differential equation
Linear Order
Variable Coefficients
Linear Ordinary Differential Equations
Fundamental Solution
Governing equation
Transverse
Exact Solution
Differential equation
Perturbation
Differential equations
Polynomial
Polynomials
Coefficient

All Science Journal Classification (ASJC) codes

  • Civil and Structural Engineering
  • Modelling and Simulation
  • Materials Science(all)
  • Mechanical Engineering
  • Computer Science Applications

Cite this

@article{2cf9a16f7f6a4f3bac6294c481902359,
title = "Deflection of nonuniform beams resting on a nonlinear elastic foundation",
abstract = "The static deflection of a general elastically end restrained non-uniform beam resting on a non-linear elastic foundation subjected to axial and transverse forces, governed by a non-linear fourth order non-homogeneous ordinary differential equation with variable coefficients, is examined. By using the method of perturbation, the governing differential equation is transformed into a set of self-adjoint linear fourth order ordinary differential equations with variable coefficients. It is shown that the deflection of the beam can be expressed in terms of the fundamental solutions of these linear ordinary differential equations. Especially if the coefficients of the linear fourth order ordinary differential equations are in an arbitrarily polynomial form, then the exact solution for the static deflection of the beam can be obtained.",
author = "Kuo, {Y. H.} and Sen-Yung Lee",
year = "1994",
month = "6",
day = "3",
doi = "10.1016/0045-7949(94)90058-2",
language = "English",
volume = "51",
pages = "513--519",
journal = "Computers and Structures",
issn = "0045-7949",
publisher = "Elsevier Limited",
number = "5",

}

Deflection of nonuniform beams resting on a nonlinear elastic foundation. / Kuo, Y. H.; Lee, Sen-Yung.

In: Computers and Structures, Vol. 51, No. 5, 03.06.1994, p. 513-519.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Deflection of nonuniform beams resting on a nonlinear elastic foundation

AU - Kuo, Y. H.

AU - Lee, Sen-Yung

PY - 1994/6/3

Y1 - 1994/6/3

N2 - The static deflection of a general elastically end restrained non-uniform beam resting on a non-linear elastic foundation subjected to axial and transverse forces, governed by a non-linear fourth order non-homogeneous ordinary differential equation with variable coefficients, is examined. By using the method of perturbation, the governing differential equation is transformed into a set of self-adjoint linear fourth order ordinary differential equations with variable coefficients. It is shown that the deflection of the beam can be expressed in terms of the fundamental solutions of these linear ordinary differential equations. Especially if the coefficients of the linear fourth order ordinary differential equations are in an arbitrarily polynomial form, then the exact solution for the static deflection of the beam can be obtained.

AB - The static deflection of a general elastically end restrained non-uniform beam resting on a non-linear elastic foundation subjected to axial and transverse forces, governed by a non-linear fourth order non-homogeneous ordinary differential equation with variable coefficients, is examined. By using the method of perturbation, the governing differential equation is transformed into a set of self-adjoint linear fourth order ordinary differential equations with variable coefficients. It is shown that the deflection of the beam can be expressed in terms of the fundamental solutions of these linear ordinary differential equations. Especially if the coefficients of the linear fourth order ordinary differential equations are in an arbitrarily polynomial form, then the exact solution for the static deflection of the beam can be obtained.

UR - http://www.scopus.com/inward/record.url?scp=0028762834&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0028762834&partnerID=8YFLogxK

U2 - 10.1016/0045-7949(94)90058-2

DO - 10.1016/0045-7949(94)90058-2

M3 - Article

VL - 51

SP - 513

EP - 519

JO - Computers and Structures

JF - Computers and Structures

SN - 0045-7949

IS - 5

ER -